Tennessee, 2006

Damaging Wind in Tennessee, August 10, 2006

August 10, 2006 · NWS HUN · 1 event in 1 county or zone

Several clusters of strong to severe thunderstorms developed during the early afternoon hours producing locally damaging winds, small hail and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Several clusters of strong to severe thunderstorms developed during the early afternoon hours producing locally damaging winds, small hail and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 10, 1:15 PM CST, 1 hour earlier.

Area forecast discussion, Aug 10, 1:15 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
215 PM CDT THU AUG 10 2006

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED EARLY THIS AFTERNOON
ON OLD SURFACE BOUNDARIES. THE ATMOSPHERE OVER THE TN VALLEY TODAY
IS HIGHLY UNSTABLE AND THE ACTIVITY SHOULD PERSIST INTO THE EVENING
HOURS. AS OF 2 PM...REPORTS OF DAMAGING WINDS HAVE BEEN RECEIVED
FROM LAUDERDALE AND MORGAN COUNTIES IN NORTHERN AL AND A THREAT OF
ISOLATED DAMAGING WIND GUSTS CONTINUES.

THE CURRENT UPPER AIR PATTERN HAS A RIDGE OVER THE CENTRAL CONUS
WITH TROUGHS OVER THE WEST AND EAST. SHORT WAVE ENERGY THAT ROUNDED
THE TOP OF THE RIDGE RECENTLY IS PARTLY RESPONSIBLE FOR THE MCS
ACTIVITY OVER THE MIDWEST. THE SHORT WAVE IS FORECAST TO MOVE
SOUTHEAST WITH TIME AS THE TROUGH OVER THE EAST MOVES TOWARD THE
COAST. IT WILL BE THE MAIN UPPER AIR FEATURE OF INTEREST FOR THE TN
VALLEY THROUGH FRIDAY.

THE NAM40 AND GFS40 MODELS DIFFER IN THEIR PORTRAYALS OF SURFACE
FEATURES AND MEAN RH FIELDS THE NEXT TWO DAYS. BASED ON THE
PREFERRED NAM DEPICTION...IT IS ANTICIPATED THAT OUR LOCAL WEATHER
LATER TONIGHT AND FRIDAY WILL BE LARGELY INFLUENCED BY MCS RELATED
DEVELOPMENTS TO THE NORTHWEST. BENEFICIAL ASPECTS OF THIS WILL BE
INCREASED RAIN CHANCES AND A BREAK IN THE HEAT.

THE NAM40 INDICATES THAT PRECIP CHANCES WILL INCREASE OVERNIGHT AND
THROUGH THE DAY ON FRIDAY AS A SURFACE OUTFLOW BOUNDARY ADVANCES
FROM THE NORTHWEST. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL BE ON FRIDAY FROM ACTIVITY MOVING SOUTH FROM TN. THE OUTFLOW
BOUNDARY ITSELF IS FORECAST TO MOVE THROUGH NORTHERN AL FRIDAY
EVENING...WITH RAIN CHANCES DECREASING FRIDAY NIGHT.

THE SEVERE WEATHER THREAT FOR THE OVERNIGHT HOURS AND FRIDAY LOOKS
MINIMAL AT THIS POINT. FORECAST SOUNDINGS INDICATE THE POTENTIAL
FOR ELEVATED THUNDERSTORMS TOWARD DAYBREAK FRIDAY...WHILE CLOUD
COVER AND RAIN WILL PROBABLY INHIBIT SEVERE DEVELOPMENT DURING THE
DAY FRIDAY. HOWEVER...INCREASING MAINLY UNIDIRECTIONAL TROPOSPHERIC
FLOW COULD RESULT IN ISOLATED BOW ECHOES WITH STRONG WINDS. CURRENT
QPF FROM THE HYDROLOGIC PREDICTION CENTER INDICATES POTENTIAL FOR AN
AVERAGE RAINFALL OF 1/2 TO 1 INCH OVER NORTHERN AL AND PARTS OF
SOUTHERN MIDDLE TN FRIDAY.

SCATTERED INSTABILITY SHOWERS AND ISOLATED THUNDERSTORMS WILL BE
POSSIBLE SATURDAY AS THE SHORT WAVE PASSES OVER THE TN VALLEY.
A COOLER AIR MASS TO THE NORTHEAST RELATED TO THE EASTERN UPPER LOW
IS FORECAST BY THE NAM40 TO MOVE INTO NORTHERN AL SATURDAY EVENING.
TEMPERATURES THIS WEEKEND WILL BE PLEASANT WITH HIGHS ONLY REACHING
AROUND 90 DEGREES. AS NEXT WEEK PROGRESSES...THE UPPER RIDGE WILL
REBUILD OVER THE CENTRAL STATES WITH A SMALL CHANCE OF RAIN TUESDAY
AND WEDNESDAY AS ANOTHER FRONT MOVES DOWN FROM THE NORTH.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    74  90  70  88 /  30  60  50  30
SHOALS        74  89  70  88 /  30  60  50  30
CULLMAN       74  88  71  89 /  30  60  50  30
FAYETTEVILLE  73  89  69  89 /  30  60  50  30
ALBERTVILLE   74  88  71  86 /  30  60  50  30
FORT PAYNE    74  89  71  88 /  30  60  50  30
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

SCHAUB
Hazardous weather outlook, Aug 10, 12:21 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
121 PM CDT THU AUG 10 2006

ALZ001>010-016-TNZ076-096-097-110230-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
121 PM CDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

THE ATMOSPHERE OVER THE TENNESSEE VALLEY IS MORE UNSTABLE TODAY...
SO A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BE SEVERE...
WITH DAMAGING WINDS...FREQUENT LIGHTNING...AND HEAVY RAIN.

IT WILL BE VERY WARM AND HUMID AGAIN THIS AFTERNOON WITH HEAT
INDICES CLIMBING TO AROUND 105 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS EXISTS ON FRIDAY AS
AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE NORTHWEST. SOME
STORMS COULD BE STRONG...PRODUCING HEAVY RAIN...GUSTY WINDS AND
OCCASIONAL CLOUD TO GROUND LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KTW

In the hours before

Special weather statement, Aug 10, 1:32 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
232 PM CDT THU AUG 10 2006

ALZ009-102015-
JACKSON-
232 PM CDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 315 PM CDT...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES WEST OF HYTOP...MOVING SOUTHEAST AT 5
MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED JUST EAST OF SKYLINE.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FRANCISCO.
  LARKIN.
  ESTILLFORK.
  HYTOP.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

CBD
Special weather statement, Aug 10, 1:44 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
244 PM CDT THU AUG 10 2006

ALZ006-102015-
MADISON-
244 PM CDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHERN MADISON COUNTY UNTIL 315
PM CDT...

AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF HAZEL GREEN...OR NEAR DAN
...MOVING SOUTHEAST AT 10 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TONEY.
  GLADSTONE.
  FISK.
  HAZEL GREEN.
  MERIDIANVILLE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Special weather statement, Aug 10, 1:45 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 PM CDT THU AUG 10 2006

ALZ004-102015-
LAWRENCE-
245 PM CDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE COUNTY UNTIL 315 PM CDT...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF NORTH COURTLAND...OR 14 MILES
WEST OF DECATUR...MOVING EAST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HILLSBORO.
  CADDO.

ANOTHER CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED OVER THE
BANKHEAD NATIONAL FOREST...MOVING EAST THROUGH SOUTHERN LAWRENCE
COUNTY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE/23
Special weather statement, Aug 10, 1:49 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
249 PM CDT THU AUG 10 2006

ALZ005-102015-
LIMESTONE-
249 PM CDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 315 PM CDT...

AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF TRINITY...OR 13 MILES
SOUTHWEST OF ATHENS...MOVING EAST AT 5 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COXEY.
  RIPLEY.
  TANNER.

IN ADDITION...ANOTHER STRONG STORM WAS LOCATED NEAR EAST
LIMESTONE...MOVING SOUTHEAST AT 5 MPH.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

IF ON OR NEAR THE TENNESSEE RIVER BETWEEN WHEELER DAM AND
DECATUR...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON
THE WATER IN A THUNDERSTORM

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE
Special weather statement, Aug 10, 2:03 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
303 PM CDT THU AUG 10 2006

ALZ016-102045-
CULLMAN-
303 PM CDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 345 PM CDT...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF ADDISON...OR 15 MILES
SOUTHWEST OF CULLMAN...MOVING EAST AT 10 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CRANE HILL.
  LOGAN.
  BREMEN.
  GOOD HOPE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Special weather statement, Aug 10, 2:06 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
306 PM CDT THU AUG 10 2006

ALZ003-102030-
FRANKLIN-
306 PM CDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN FRANKLIN COUNTY ALABAMA
UNTIL 330 PM CDT...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF HACKLEBURG...OR 14 MILES
SOUTHWEST OF RUSSELLVILLE...MOVING EAST AT 10 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HODGES.
  DUKETON.
  PHIL CAMPBELL.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE/23

The radar

The Northeast Alabama radar (KHTX), 52 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 10, 2:15 PM CST
Where
Lincoln County, Fayetteville
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
35.150, -86.583

Power lines were blown down on College Street. Numerous trees were blown down on several roads and onto two homes. Damage unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527695.